MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® BUR; BUR, EAR, NOSE AND THROAT

MEDTRONIC XOMED INC. XPS® BUR; BUR, EAR, NOSE AND THROAT
Model Number 31181598E
Medical Device Problem Codes Break (1069); Thermal Decomposition of Device (1071)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/16/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was returned for analysis.Device evaluation is not complete; evaluation is in progress.The device was visually inspected.Tissue was attached to the distal tip and shaft.Some of this tissue is burned black.The distal tip is burned out.The distal tip is fixed to the outer tube of the blade.Shaft was fractured near the tip.Device evaluation is not complete at this time, completion of evaluation is anticipated.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that the device tip was burned and the shaft of the bur came off.There was no report of patient injury.
 
Additional Manufacturer Narrative
Device evaluation has been completed.The discoloration of the tip was consistent with being heat related and the shaft did not turn the head which would have resulted in the reported event.The tip was stuck to the distal end of the outer tube.Nominally there is a 0.027¿ gap between the head and outer tube when the bur is loaded properly in the handpiece.The proximal end of the shaft and tang assembly was removed which measured 3.825¿ from end to end.The break point was mushroomed out which is consistent with either impact, or continuous rotation after the break.The shaft near the break was gouged.There were trace amounts of biological contaminants on the nylon cooling thread however there was no evidence of wicking, a capillary action, most likely indicting wetting was not maintained during use per the ifu.There was no evidence of the observed damage occurring, or the result of a manufacturing def ect therefore has been ruled out as a likely cause.The information most likely indicates the bur head made contact with the outer tube as the result of an improperly seated hub which caused the discoloration and the distal end of the inner assembly to seize which then caused the shaft breakage.The ifu states in bur installation to firmly push the curved bur hub onto the handpiece until it snaps in place.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
XPS® BUR
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key6247653
Report Number1045254-2017-00022
Device Sequence Number763344
Product Code EQJ
UDI-Device Identifier00885074322223
UDI-Public00885074322223
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/16/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/12/2019
Device Model Number31181598E
Device Catalogue Number31181598E
Device Lot Number0209600828
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/10/2017
Initial Date Received by Manufacturer 12/16/2016
Supplement Date Received by ManufacturerNot provided
02/13/2017
Initial Report FDA Received Date01/12/2017
Supplement Report FDA Received Date02/24/2017
09/06/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1